Illinois, 2015

Heavy Snow and Cold in Illinois, January 5 to 6, 2015

January 5 to 6, 2015 · NWS LOT · 3 events in 3 counties and zones

A swath of 4 to 7 inches of snow fell from eastern Iowa into east central Illinois. 5 inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A swath of 4 to 7 inches of snow fell from eastern Iowa into east central Illinois. Observers in LaSalle County reported snow totals of 5.5 to 6.5 inches. High temperatures in the single digits and below zero lows resulted in at least one cold fatality in Cook County and one in Will County. An elderly man and elderly woman both died from cold exposure while in their garages. O'Hare reported a low temperature of -3 F on January 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 5, 4:15 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jan 5, 4:15 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
415 PM CST MON JAN 5 2015

.SHORT TERM...
302 PM CST

TONIGHT...

SYNOPTIC/FORCING DISCUSSION...WATER VAPOR IMAGERY SHOWS THE
APPROACHING UPPER TROUGH QUICKLY MOVING ACROSS THE NORTHERN PLAINS
WITH THE ATTENDANT SFC LOW MOVING ALONG THE CENTRAL SOUTH
DAKOTA/NEBRASKA BORDER. SNOW CONTINUES TO SPREAD EASTWARD ACROSS
IOWA WITH A WARM ADVECTION RIBBON EXTENDING EAST-SOUTHEAST INTO
CENTRAL ILLINOIS. MANY SITES ACROSS IOWA ARE REPORTING 1/4 TO 1/2SM
VSBY WITH STRONG REFLECTIVITY ON THE RADAR MOSAIC. GROUND REPORTS
THUS FAR INDICATE INCH PER HOURS AMOUNTS WITH NEAR 0.10 INCH LIQUID
LEADING TO 10-11:1 SNOW RATIOS. LATEST NEAR TERM GUIDANCE TRENDS
SHOW THAT THE BEST FGEN FORCING WILL TRACK ACROSS THE SOUTHERN THIRD
TO HALF OF THE ARA THIS EVENING CONTINUING TO SUPPORT THE IDEA THAT
THAT IS WHERE THE HEAVIEST SNOW WILL FALL. HEAVIEST LIQUID SHOULD
FALL JUST NORTH OF THE LOW TRACK WHICH WILL BE TO THE SOUTH OF THE
CWA. FORECAST SOUNDINGS CONTINUE TO SHOW A DEEP SNOW GROWTH ZONE BUT
ALIGNMENT OF BEST ASCENT VARIES ACROSS THE AREA. NORTHERN AREAS
ENTRENCHED IN THE DEEPER COLD AIR WILL SEE THE BULK OF THE FORCING
ABOVE THE BEST SNOW GROWTH ZONE WHILE AREAS SOUTH SEE A BETTER
ALIGNMENT. THIS MAY BE WHAT IS OCCURRING ACROSS CENTRAL IOWA WHERE
LOWER RATIOS HAVE BEEN REPORTED THUS FAR /SMALLER FLAKE SIZE AND
LESS FLUFF TO ACCUMULATION/.

ACCUMULATION/TIMING DISCUSSION...WITH SNOW QUICKLY PROGRESSING
EASTWARD HAVE BUMPED UP POPS AFTER 22Z IN THE SOUTHWEST CWA.
SOUTHWEST AREAS WILL LIKELY SEE A QUICK RAMP UP IN INTENSITY BY
AROUND 00Z WITH A 4-5 HOUR WINDOW OF STRONG FORCING BEFORE THINGS
TAPER AROUND AND AFTER 06Z. MOST AREAS WILL SEE A 3-5 HOUR WINDOW
FOR SNOW BEFORE THINGS QUICKLY EXIT TO THE SOUTHEAST OVERNIGHT. WILL
CONTINUE WITH THE EXPECTATION OF 15-18:1 RATIOS FOR NOW. BEST
FORCING...ALIGNMENT OF FORCING WITHIN THE SNOW GROWTH ZONE...AND
DURATION OF FORCING CONTINUE TO BE ALIGNED OVER THE FAR SOUTHERN CWA
WITH THESE ELEMENTS LESS ALIGNED TO THE NORTH. WITH THIS IN MIND HAVE
TIGHTENED UP THE ACCUMULATION GRADIENT ACROSS THE AREA SOMEWHAT TO
SHOW A LITTLE BIT LESS IN FAR NORTHEAST IL. AREAS GENERALLY ALONG
AND SOUTH OF A MENDOTA TO SOUTH CHICAGO METRO TO RENSSELAER LOOK TO
SEE SNOW FALL ACCUMULATION RATES OF AROUND 1 INCH PER HOUR LEADING
TO A BROAD AREA OF 3 TO 6 INCH TOTALS WITH AREAS ALONG A AND SOUTH
OF A STREATOR TO WATSEKA TO FOWLER LINE SEEING THE BEST CHANCE FOR
EVEN 5 TO 7 INCHES.

HEADLINE AND IMPACTS DISCUSSION...WILL CONTINUE WITH THE WINTER
WEATHER ADVISORY FOR THE BULK OF THE AREA GIVEN EXPECTED AMOUNTS.
HAVE MADE AN EARLY UPGRADE TO A WINTER STORM WARNING IN THE FAR
SOUTH GIVEN THE EXPECTED BETTER BANDING AND BETTER ALIGNMENT OF
FORCING ETC. DISCUSSED ABOVE. SNOWFALL INTENSITY/ACCUMULATION RATE
WILL BE THE BIGGEST IMPACT WITH RATES AROUND AN INCH PER HOUR AND
POSSIBLY TOWARDS 1.5 IN/HR IN THE FAR SOUTH MAKING SNOW REMOVAL
DIFFICULT...NOT TO MENTION LIMITING VISIBILITY TO A QUARTER MILE OR
LESS AT TIMES. DESPITE LIGHTER AMOUNTS ACROSS THE NORTHERN CWA STILL
EXPECT A DECENT ACCUMULATION RATE LEADING TO TRAVEL HAZARDS.

MDB

&&

.LONG TERM...
325 PM CST

TUESDAY THROUGH THURSDAY...EXPECT THE SNOW TO BE EAST OF THE AREA BY
TUESDAY MORNING. WINDS WILL SHIFT TO THE NORTH THEN QUICKLY TO THE
WEST. IT IS POSSIBLE THAT SOME LAKE SNOW SHOWERS COULD ORGANIZE
ENOUGH TO IMPACT PORTER COUNTY FOR A VERY SHORT TIME BEFORE DAYBREAK
BUT THEY WOULD QUICKLY END. HIGH PRESSURE WILL BE IN PLACE ACROSS
THE CENTRAL PLAINS BUT A REINFORCING HIGH OVER WESTERN CANADA WILL
QUICKLY MERGE WITH IT INTO WEDNESDAY. BY THIS TIME...A BROAD UPPER
TROUGH WILL BE IN PLACE ACROSS THE EASTERN TWO-THIRDS OF THE CONUS.
ANOTHER TROUGH AXIS WILL BE DROPPING SOUTHWARD TUESDAY EVENING. IT
WILL BE QUITE SHEARED OUT BUT THERE MAY BE ENOUGH LIFT IN THE
INCREASINGLY COLD AIR TO GENERATE SOME FLURRIES.

THE MAIN ISSUE WILL BE EXTREMELY COLD AIR. WITH THE AREA BETWEEN LOW
PRESSURE TO THE EAST AND THE BUILDING HIGH TO THE WEST BREEZY WETS
TO NORTHWEST WINDS WILL DEVELOP LATER TUESDAY AND CONTINUE INTO
WEDNESDAY NIGHT BEFORE DIMINISHING AND SHIFTING SOUTHWEST. THE
INITIAL ISSUE WILL BE BLOWING SNOW AND REDUCED VSBY LEADING TO
HAZARDOUS TRAVEL SO WILL NEED TO ASSESS THE NEED FOR A WINTER
WEATHER ADVISORY FOR THIS LATER TUESDAY INTO AT LEAST WEDNESDAY.
TEMPS WILL FALL TO TO THE SINGLE DIGITS BELOW ZERO TUESDAY NIGHT
WITH LITTLE RECOVERY WEDNESDAY...THEN FALL TO -5 TO -15 OR SO
WEDNESDAY NIGHT. WILL NEED WIND CHILL HEADLINES FROM TUESDAY NIGHT
THROUGH THURSDAY MORNING. AFTER COORDINATION WITH NEIGHBORS WILL
HOLD OFF ON THIS FOR NOW DUE TO THE ARRIVING SNOW EVENT. MOST AREAS
OF ILLINOIS LOOK TO MEET WARNING CRITERIA AND SOUTHERN AREAS AND
NORTHWEST INDIANA MAY BE IN HIGH END ADVISORY CRITERIA. OVERALL
EXPECT WIND CHILLS OF -20 TO AROUND -35 DURING THIS PERIOD WITH
LITTLE IMPROVEMENT DURING THE DAY WEDNESDAY.

THURSDAY THROUGH THE WEEKEND...THE SURFACE HIGH WILL PASS THURSDAY
ALLOWING A SOUTHWESTERLY FLOW TO DEVELOP. THIS WILL COMBINE WITH
ANOTHER APPROACHING SYSTEM FORM THE NORTHWEST WHICH WILL ALLOW FOR
SOME MODEST WARMING...LEADING TO A NOTICEABLE MODERATION OF TEMPS TO
THE TEENS. THE PASSING TROUGH MAY EXTEND FAR ENOUGH SOUTH TO PRODUCE
SOME LIGHT SNOW LATER THURSDAY BUT WILL NEED TO FURTHER EVALUATE
THIS. THINGS COOL SLIGHTLY FOR FRIDAY BUT THE BIG TROUGH LOOKS TO
SHIFT EAST INTO THE WEEKEND. THIS WILL ALLOW FOR MORE OF A ZONAL FLOW
RESULTING IN A MODERATION OF TEMPS. EMBEDDED WAVES MAY BRING SOME
CHANCES FOR PRECIP AS WELL.

MDB

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 22Z...

* SNOW DEVELOPING AROUND 02Z AND CONTINUING THRU 08Z-11Z.
* IFR CIGS/LIFR VIS WITH SNOW.
* GUSTY WESTERLY WINDS TUESDAY AFTERNOON/EVENING. CMS

//DISCUSSION...UPDATED 22Z...

LEADING EDGE OF SNOW EXTENDS FROM JUST WEST OF DBQ TO MLI TO PIA
AT 22Z AND WILL REACH RFD AROUND 00Z AND THEN ORD/MDW AROUND 02Z.
VISIBILITIES QUICKLY DROP TO 1-2SM AS SNOW BEGINS AND THEN UNDER
1SM WITH NUMEROUS LOCATIONS IN THE 1/4SM TO 1/2SM RANGE. EXPECTING
THE HEAVIEST SNOW TO PASS MAINLY SOUTH OF THE TERMINALS BUT SOME
POTENTIAL FOR VISIBILITIES TO DROP THIS LOW. GIVEN THESE TRENDS
MADE SOME CHANGES TO GO PREVAILING 3/4SM FOR A FEW HOURS LATE
THIS EVENING AND IT WOULD BE DURING THIS TIME PERIOD WHERE LOWER
VIS MAY OCCUR. SOUTHWEST WINDS 5-10KTS WILL TURN LIGHT SOUTHERLY
AS THE SNOW BEGINS AND THEN BECOME LIGHT AND VARIABLE FOR A SHORT
PERIOD AROUND 06Z BEFORE SHIFTING LIGHT WEST/NORTHWEST OVERNIGHT.
CMS

PREVIOUS 18Z DISCUSSION...

A QUICK MOVING WEATHER DISTURBANCE WILL SPREAD SNOW ACROSS THE
REGION BY THIS EVENING. THE SNOW WILL LIKELY BE MODERATE TO HEAVY IN
INTENSITY...WITH VISIBILITIES LIKELY FALLING UNDER A MILE WITHIN THE
HEAVIEST SNOW. DUE TO THE FAST MOVEMENT OF THIS SYSTEM...THERE WILL
ONLY BE ABOUT A 6 TO 8 HOUR WINDOW OF SNOWFALL...WITH THE HEAVIEST
SNOW RATES...UP TO AN INCH PER HOUR...OCCURRING DURING A 2 TO 3 HOUR
PERIOD BETWEEN ABOUT 03 AND 05-06 UTC THIS EVENING. WE CURRENTLY
EXPECT THE SNOW TO ONSET AROUND OR JUST AFTER 00 UTC THIS
EVENING AT KRFD...AND AROUND OR SHORTLY AFTER THE 01-02 UTC
TIME FRAME ACROSS THE EASTERN TERMINALS. THE SNOW SHOULD END FROM
WEST TO EAST OVERNIGHT PRIOR TO DAYBREAK TUESDAY. IFR CIGS AND LIFR
VISIBILITIES ARE LIKELY DURING THE PERIOD OF HEAVIEST SNOW...WITH
CONDITIONS RAPIDLY IMPROVING EARLY TUESDAY MORNING. WINDS WILL
REMAIN FAIRLY LIGHT OUT OF THE SOUTHWEST THIS EVENING...THEN BECOME
MORE NORTHWESTERLY BY DAYBREAK TUESDAY.

KJB

//ORD AND MDW CONFIDENCE...UPDATED 22Z...

* HIGH FOR SNOW START TIME...PREVAILING CIGS/VIS.
* MEDIUM FOR SNOW END TIME AND CIG/VIS TREND UP OVERNIGHT.
* HIGH FOR WINDS THRU THE PERIOD. CMS

//OUTLOOK FOR ORD/MDW FOR 00Z WEDNESDAY-12Z MONDAY...UPDATED 12Z...

TUESDAY...IMPROVING TO VFR.

WEDNESDAY...VFR.

THURSDAY...PRIMARILY VFR. GUSTY SOUTHWEST WINDS.

FRIDAY...PRIMARILY VFR.

SATURDAY...CHANCE OF SNOW.

SUNDAY...CHANCE OF SNOW EARLY.

BEACHLER

&&

.MARINE...
319 PM CST

THE ROGER BLOUGH WHICH HAS BEEN COMING DOWN THE WISCONSIN SIDE OF
THE LAKE AND IS CROSSING THE SOUTH END HAS BEEN REPORTING WAVES
AROUND 5 FT THIS AFTERNOON.  THESE WAVES SHOULD BE SUBSIDING
SLIGHTLY OVERNIGHT AS HIGH PRESSURE MOVES ACROSS THE SOUTH END OF
THE LAKE AND IS FOLLOWED BY A WEAK LOW...ALLOWING WINDS TO
CONTINUE TO DIMINISH FROM EARLIER GALES. WAVES BUILD AGAIN
TOMORROW AS WEST WINDS INCREASE AHEAD OF THE NEXT APPROACHING
HIGH. MORE SUBSTANTIAL WAVE GROWTH OCCURS TUESDAY NIGHT INTO
WEDNESDAY AS THE STRONG HIGH PRESSES INTO THE MIDWEST AND WINDS
INCREASE CONSIDERABLY FROM THE NORTHWEST. HEAVY FREEZING SPRAY
WILL ALSO BE A CONCERN STARTING LATE TUESDAY AND CONTINUING AT
LEAST INTO WEDNESDAY AFTERNOON WITH BITTERLY COLD AIR AND STRONG
NORTHWEST GUSTS.

AFTER THE GALE AND FREEZING SPRAY EVENT TOWARD MIDWEEK...THE
REMAINDER OF THE WEEK BRINGS CONTINUED CHANCES FOR STRONG WINDS AND
HIGH WAVES ON THE LAKE...THOUGH THE AIR WILL NOT BE AS COLD.

LENNING

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WARNING...ILZ032-ILZ033-ILZ039 UNTIL 6 AM TUESDAY.

     WINTER WEATHER ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-
     ILZ010-ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-
     ILZ022-ILZ023 UNTIL 6 AM TUESDAY.

IN...WINTER WEATHER ADVISORY...INZ001-INZ002-INZ010-INZ011 UNTIL 6 AM
     TUESDAY.

     WINTER STORM WARNING...INZ019 UNTIL 6 AM TUESDAY.

LM...GALE WATCH...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
     LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ740-LMZ741-LMZ742-
     LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-LMZ868-LMZ870-LMZ872-
     LMZ874-LMZ876-LMZ878...6 PM TUESDAY TO 3 PM WEDNESDAY.

     HEAVY FREEZING SPRAY WATCH...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-
     LMZ563-LMZ565-LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ740-
     LMZ741-LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-LMZ868-
     LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...6 PM TUESDAY TO 3 PM
     WEDNESDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jan 5, 4:10 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
410 PM CST MON JAN 5 2015

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
062215-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
410 PM CST MON JAN 5 2015 /510 PM EST MON JAN 5 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

PERIODS OF MODERATE TO HEAVY SNOW ARE LIKELY THIS EVENING THROUGH
THE PREDAWN HOURS TUESDAY. VISIBILITIES WILL BE REDUCED TO A
QUARTER OF A MILE OR LESS UNDER THE BANDS OF HEAVIER SNOW WITH
RAPID SNOW ACCUMULATION ON AREA ROADS...LEADING TO HAZARDOUS
TRAVEL CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WINDS CHILLS OF 20 TO 35 BELOW ZERO ARE EXPECTED LATE TUESDAY
NIGHT THROUGH THURSDAY MORNING.

STRONG WINDS WILL RESULT IN SIGNIFICANT BLOWING AND DRIFTING SNOW
TUESDAY EVENING THROUGH WEDNESDAY...ESPECIALLY IN OPEN AREAS WHERE
VISIBILITIES COULD BE SEVERELY REDUCED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS TO THE NATIONAL
WEATHER SERVICE CHICAGO.

&&

LMZ740>745-062215-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
410 PM CST MON JAN 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

GALE FORCE WINDS AND HEAVY FREEZING SPRAY ARE LIKELY LATE TUESDAY
THROUGH WEDNESDAY AFTERNOON AND ARE POSSIBLE AGAIN THURSDAY INTO
FRIDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-062215-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
410 PM CST MON JAN 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

GALE FORCE WINDS AND HEAVY FREEZING SPRAY ARE LIKELY LATE
TUESDAY THROUGH WEDNESDAY AFTERNOON AND ARE POSSIBLE AGAIN THURSDAY
INTO FRIDAY.

&&

JEE

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 cold/wind chill, 1 heavy snow. Local standard time, as filed.

Heavy Snow, La Salle

When
January 5, 6:00 PM CST to January 6, 5:00 AM CST
Where
La Salle forecast zone
Reported by
COOP Observer
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Cold/Wind Chill, Cook

When
January 5, 8:35 PM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

An elderly man died in his garage from hypothermia due to cold exposure.

Cold/Wind Chill, Will

When
January 5, 9:00 PM CST
Where
Will forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Cook2015-01-0594MalePermanent StructureDirect
Cold/Wind Chill, Will2015-01-0586FemalePermanent StructureDirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550198, 550199, 550215.